Colorado, 2026Avalanche in Colorado, January 9, 2026
January 9, 2026 · NWS GJT · 1 event in 1 county or zone
The winter of 2025-2026 has see precious little in the amount of snow accumulating in the mountains. When a decent storm does develop, bringing fresh snow to the higher elevations, back country skiers flock to the terrain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The winter of 2025-2026 has see precious little in the amount of snow accumulating in the mountains. When a decent storm does develop, bringing fresh snow to the higher elevations, back country skiers flock to the terrain. However, with the infrequency of accumulating snow this winter, the snowpack is overall unstable, and liable to avalanche when this new fresh snow loads on top of the older, unstable layers. At that point, all it takes is a person in the wrong place at the wrong time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 9, 4:53 AM MST, 5 hours 7 minutes earlier. Its key messages:
- Cold orographic snow will continue many of the high mountain corridors through the morning with the heaviest amounts along the Highway 550 corridor of the northern San Juans.
- Much colder temperatures move in today with below seasonable values lingering into Saturday.
- Well below zero temperatures expected in the Gunnison...Slate...East and Taylor River Valleys tonight.
- Dry and milder conditions return for next week.
Area forecast discussion, Jan 9, 4:53 AM MST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
453 AM MST Fri Jan 9 2026
.KEY MESSAGES...
- Cold orographic snow will continue many of the high mountain
corridors through the morning with the heaviest amounts along
the Highway 550 corridor of the northern San Juans.
- Much colder temperatures move in today with below seasonable
values lingering into Saturday.
- Well below zero temperatures expected in the
Gunnison...Slate...East and Taylor River Valleys tonight.
- Dry and milder conditions return for next week.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 306 AM MST Fri Jan 9 2026
Dynamic situation overnight will some impressive snow production
thanks to cold advection and orographics making efficient use of
the expanding dendritic layer. There was also some impressive
dynamics associated with a tighter circulation moving along our
southern border early this morning. Webcams along the
intersection of Highways 550 and 160 showed persistent moderate
to heavy snowfall rates and we got some bonus inches over far
southern La Plata county as a result which is now affecting
Archuleta County. Farther North we already received snow
reports over a foot along the northern face of the San Juans and
webcams in Ouray suggest heavy snow continues with the cold
advective northerly flow likely triggering a Gorge event.
Decided to upgrade to a warning for this zone and extend most of
the headlines farther into the morning. The dendritic layer
looks slower to dry out and we are in the right side up snow
production now with snow-to-liquid rates likely pushing 20:1
which helping inflate snow amounts. Do expect most areas to be
tapering off quickly through the morning hours as the lagging
northern stream trough passes the divide and pushes the southern
circulation well onto the Plains. High mountain flurries and
light snow may linger well into the afternoon hours before
ending by sunset. It will definitely feel more like January
behind this system with temperatures dropping below normal in
quite some time. With much drier air moving in and clear skies
we will bottom out overnight and this means our cold pools
should react and went below guidance in many areas. Double digit
below zero readings are forecast for the Gunnison Basin and
surrounding cold valleys leading to it. The forecast challenge
will likely continue to be temperature based with the cold air
in place and a strengthening inversion set up on the horizon.
There could be some areas of low cloud and fog form as well but
dropping dew points make this a low confidence forecast attm.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 306 AM MST Fri Jan 9 2026
Models and ensembles are in general agreement through the coming
week with ridging along the West Coast and troughing across the
Plains, but continue to flip between two possible scenarios for
eastern Utah and Western Colorado. One scenario has the high pressure
remaining along the West Coast allowing shortwave troughs to slide
south along it eastern flank of the high bringing remnants of an
atmospheric river (AR) moving in through Washington and Southern
British Columbia into Western Colorado with IVTs > 200 kg/m/s and
pwats > 200% normal. This scenario supports light to moderate rain
and snow showers through the northern and possibly central Colorado
mountains Tuesday and again late Thursday into Friday. The second
scenario has the high build into the Great Basin pushing the
shortwaves and moisture to the east onto the Front Range. Guidance
is indecisive with PoPs only 20-40% along the northern and central
Divide Tuesday and a bit higher Thursday night into Friday. Stay
tuned for updates on these systems. We should have a better handle
on how the Tuesday system will turn out by Sunday and the second,
late week system by about Tuesday.
Otherwise, look for dry weather, mostly clear skies and warming
temperatures Sunday through Thursday as the influence of the
high/ridge to the west increase H500 heights. The exceptions will be
more clouds across the northern and central mountains Tuesday.
Temperatures will warm Sunday to about five degrees above normal for
mid January and continue climbing to 10 to 15 degrees above normal
Wednesday and Thursday. Again, these warm temperatures will be
tempered should the with the first scenario above with ridge/high
pressure staying farther to the west along the Coast.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 443 AM MST Fri Jan 9 2026
Lingering patchy fog and snow showers through the Colorado
mountains will diminish through the morning, ending by 19Z.
Expect brief periods of MVFR to IFR conditions below ILS
breakpoints at KHDN, KASE,KMTJ, KTEX and KDRO in fog and
showers. Otherwise expect VFR conditions through the TAF period
with some gusty north winds that will taper off to light winds
by 01Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 11 AM MST this morning for
COZ004-009-010-012-013-017-019.
Winter Storm Warning until 11 AM MST this morning for COZ018.
UT...Winter Weather Advisory until 5 AM MST early this morning for
UTZ028.
&&
SHORT TERM...15
LONG TERM...DB
AVIATION...DBHazardous weather outlook, Jan 9, 3:29 AM MST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
329 AM MST Fri Jan 9 2026
COZ001>014-017>023-UTZ022>025-027>029-101030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
329 AM MST Fri Jan 9 2026
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Snow will linger over the Colorado mountain corridors this morning
with winter driving conditions expected. As the snow tapers off this
afternoon clear skies overnight will lead to temperatures dropping to
well below zero in the high valley and basin locations.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Avalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 9, 10:00 AM MST to 3:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
To summarize the write up provided by the Colorado Avalanche Information Center (CAIC) regarding this incident: The area of the incident is known locally as King Arthur's/Timber Falls (39.628, -106.308). 1 backcountry tourer caught and partially buried, injured. Skier triggered avalanched rated as R2 and D2, meaning it was small relative to it's path but was large enough to catch, injure or kill a person. Avalanche was below treelline and on an east facing slope. CAIC had rated the avalanche danger in that area on that day a 2/5 or moderate, mainly at or above treeline, with danger ranged 1/5 or low below treeline. North through east facing slopes rated most dangerous. 2 skiers triggered the avalanche, with only one being caught and pinned against a tree, suffering cuts and abrasions. With assistance from the other skier, who was able to avoid the avalanche, the trapped skier was freed and both were able to leave the site of the avalanche.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, January 9, 20262 deaths · 1 injured · 1 event
- Tornadoes and Flash Flooding in Mississippi, January 9 to 10, 2026$965,000 · EF1 · 27 events
- High Wind in Michigan, January 9, 2026$4.0 million · 58 kt wind · 4 events
- Damaging Winds and High Wind in New York, January 9, 2026$28,000 · 59 kt wind · 25 events
- Heavy Snow in Kansas, January 9, 202640 events
- Tornado in Mississippi, January 9, 2026$10,000 · EF1 · 1 event
- Tornado and Flash Flooding in Alabama, January 9 to 10, 2026$2,000 · EF0 · 20 events
- Frost and Freeze in California, January 9 to 11, 202611 events
- Blizzard and Heavy Snow in Alaska, January 9 to 11, 20267 events
- Winter Weather in Texas, January 9, 20264 events
- Winter Storm in Oklahoma, January 9, 20262 events
- Heavy Snow in Kansas, January 9 to 10, 20261 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310610.